Antipsychotic Treatment and the Occurrence of Venous Thromboembolism: A 10-Year Nationwide Registry Study
J Clin Psychiatry 2013;74(9):918-924
© Copyright 2016 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Objective: To examine the association between antipsychotic use and venous thromboembolism (VTE) in a Taiwan population.
Method: We conducted a nested case-control study using the National Health Insurance Research Database in Taiwan. A total of 2,162 cases with VTE (defined as pulmonary embolism and infarction [ICD-9-CM-code: 415.1] or deep vein thrombosis [ICD-9-CM-codes: 451.1x, 451.81, or 453.8]) and 12,966 matched controls were identified from 2001 to 2010. Antipsychotic exposure status was measured, and potential confounding factors were adjusted for in the analyses. Conditional logistic regressions were applied to determine the effect of antipsychotic use on VTE.
Results: Current antipsychotic use was associated with an increased risk for VTE (adjusted odds ratio [AOR] = 1.52; 95% CI, 1.19–1.93). Among current antipsychotic users, new users had a higher risk of VTE (AOR = 3.26; 95% CI, 2.06–5.17), whereas the risk among continuous users was modest but not statistically significant (AOR = 1.18; 95% CI, 0.89–1.56).
Conclusions: The results demonstrated an increased risk of VTE among subjects with current antipsychotic use. Antipsychotic drugs should be prescribed with caution and attention to the increased risk of VTE. The underlying mechanisms related to the effect of antipsychotics on VTE development warrant further investigation.
J Clin Psychiatry 2013;74(9):918–924
© Copyright 2013 Physicians Postgraduate Press, Inc.
Submitted: August 22, 2012; accepted January 3, 2013 (doi:10.4088/JCP.12m08117).
Corresponding author: Hui-Ju Tsai, MPH, PhD, Division of Biostatistics and Bioinformatics, Institute of Population Health Sciences, National Health Research Institutes, Zhunan, Taiwan (firstname.lastname@example.org).